Alert archive / Mississippi / Tornado Warnings in 2004
Tornado Warning 51, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Dec 7, 2004, 4:38 AM CST for Washington Parish, Louisiana; Pearl River County, Walthall County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 7, 2004, 4:38 AM CST (10:38 UTC)
- Expired
- Dec 7, 2004, 5:15 AM CST
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Washington Parish, LA, Pearl River County, MS, Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLIX 071038 TORLIX LAC117-MSC109-147-071115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 438 AM CST TUE DEC 7 2004 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * TORNADO WARNING FOR... WASHINGTON PARISH IN SOUTHEAST LOUISIANA PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI WALTHALL COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 515 AM CST * AT 434 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF VARNADO...OR ABOUT 9 MILES NORTHEAST OF FRANKLINTON...MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... 7 MILES NORTH OF VARNADO BY 455 AM CST SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3103 9015 3085 9010 3093 8954 3115 8959 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 7, 4:10 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 7, 4:10 AM CST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 410 AM CST TUE DEC 7 2004 .DISCUSSION... NEARLY SOLID SQUALL LINE OF THUNDERSTORMS...A FEW STRONG...WAS MOVING EAST AROUND 25 KNOTS. WIND GUST TO 40 KNOTS WAS OBSERVED AT BATON ROUGE AIRPORT FROM A THUNDERSTORM OUTFLOW...SO STRONGER STORMS EAST OF MCCOMB AND BATON ROUGE COULD BRIEFLY BECOME SEVERE WITH DAMAGING WINDS DURING THE EARLY MORNING HOURS. IT IS NOT ANTICIPATED A WEATHER WATCH WILL BE NECESSARY FOR THE FORECAST AREA SINCE ANY SEVERE WEATHER SHOULD BE VERY ISOLATED. THUNDERSTORMS PRECEDE COLD FRONT WHICH MOVED THROUGH MCCOMB AND BATON ROUGE BEFORE 4 AM. THIS FRONT IS EXPECTED TO SLOW DOWN AS IT MOVES THROUGH THE REMAINDER OF THE FORECAST AREA TODAY AND STALLS OUT IN THE OFFSHORE COASTAL WATERS LATE TODAY AND TONIGHT. THIS SLOWING IS DUE TO THE FRONT BECOMING PARALLEL TO THE UPPER LEVEL WINDS AS THE STRONG SHORTWAVE TROUGH MOVES RAPIDLY NORTHEAST ACROSS THE OH VALLEY AND GREAT LAKES. DRIER AIR SURGING IN BEHIND THE FRONT WILL END THE RAIN WITHIN A FEW HOURS...AND PARTLY SUNNY SKIES ARE EXPECTED FOR AT LEAST THE NORTHWEST HALF OR TWO/THIRDS OF THE FORECAST AREA BY THIS AFTERNOON. AS HAS BEEN THE CASE WITH THIS SYSTEM...THE ETA HAS BEEN TRENDING TOO SLOW WITH THE MOVEMENT OF THE COLD FRONT...SO WILL FAVOR THE GFS. THE NEXT IN A SERIES OF FAST MOVING SYSTEMS NEAR THE WEST COAST IS EXPECTED TO MOVE TOWARDS THE FORECAST AREA AS A POSITIVE TILT UPPER TROUGH WEDNESDAY INTO THURSDAY WITH THE TROUGH AXIS EXPECTED TO PASS THROUGH THE AREA LATE THURSDAY OR THURSDAY NIGHT. THE OLD FRONTAL BOUNDARY TO OUR SOUTH IS EXPECTED TO MOVE NORTH AS A WARM FRONT WEDNESDAY AND WEDNESDAY NIGHT BEFORE THE NEXT...STRONGER COLD FRONT ARRIVES LATE THURSDAY. AM EXPECTING RAIN AND EMBEDDED CONVECTION TO BREAK OUT WEDNESDAY AFTERNOON WITH NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS LIKELY WEDNESDAY NIGHT INTO THURSDAY MORNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...BUT SEVERE THUNDERSTORM PROBABILITIES ARE LOW AT THIS TIME. A DEEP UPPER TROUGH APPEARS TO SETTLE OVER THE EASTERN CONUS FRIDAY INTO THE WEEKEND. THIS SHOULD BRING SOME COOLER THAN NORMAL TEMPERATURES GIVEN FORECAST THICKNESSES FOR THE FRIDAY TO SATURDAY PERIOD...SO HAVE TWEAKED TEMPERATURES DOWN DURING THIS PERIOD. A NEEDED PERIOD OF EXTENDED DRY WEATHER MAY FINALLY OCCUR DURING THE FRIDAY TO MONDAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... MCB 73 49 70 61 / 40 00 20 80 BTR 74 52 72 64 / 40 00 40 80 MSY 76 60 73 66 / 60 10 40 60 GPT 75 57 69 65 / 60 10 20 50 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. MS...NONE. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, Dec 6, 9:20 PM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS LA 920 PM CST MON DEC 6 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071230- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA- ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA- UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- WILKINSON- 920 PM CST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT AN AREA OF WIDESPREAD DENSE FOG WILL CONTINUE TO DEVELOP OVER COASTAL MISSISSIPPI TONIGHT. MOST AREAS WILL SEE VISIBILITIES REDUCED TO ONE QUARTER MILE OR LESS...BUT A FEW LOCALIZED AREAS COULD SEE VISIBILITIES DROP TO NEAR ZERO AT TIMES. AREAS ALONG TO THE SOUTH OF I-10 WILL BE MOST IMPACTED BY THIS DENSE FOG. A COLD FRONT WILL SLIDE INTO WESTERN LOUISIANA TONIGHT. MARGINALLY UNSTABLE CONDITIONS EXIST AHEAD OF THIS FRONT ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. HOWEVER...AN AREA OF WARM AND DRY AIR ALOFT...WILL HELP TO INHIBIT THE THUNDERSTORM DEVELOPMENT OVERNIGHT. THE BEST FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR THE FRONT...MAINLY TO THE NORTHWEST OF A BATON ROUGE TO MCCOMB LINE. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE IN THIS AREA...BUT EXPECT MOST ACTIVITY TO REMAIN BELOW SEVERE LIMITS. STRONG WINDS WILL BE THE PRIMARY IMPACT FROM THESE THUNDERSTORMS. THE MOST LIKELY TIME FOR THUNDERSTORM DEVELOPMENT WILL BE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY THE COLD FRONT WILL SLOWLY PUSH ACROSS SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI THROUGH THE DAY TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH...BUT EXPECT THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS. THE FRONT WILL SWING BACK INTO THE AREA WEDNESDAY NIGHT AS A WARM FRONT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE FRONT MOVES THROUGH. DO NOT EXPECT THUNDERSTORMS TO BE SEVERE...AS THEY WILL REMAIN ELEVATED. HOWEVER...A STRONG COLD FRONT WILL SWING THROUGH THE STATE THURSDAY EVENING INTO FRIDAY MORNING. UNCERTAINTY STILL EXISTS IN THE EXACT STRENGTH AND TIMING OF THIS SYSTEM...BUT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED AT A LATER TIME. 32
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 4:50 AM CST | Special Marine Warning | LIX | 85 min | |
| Dec 7, 5:34 AM CST | Tornado Warning | LIX | Saint Tammany, Washington | 26 min |
| Dec 7, 5:13 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 32 min |
| Dec 7, 6:04 AM CST | Severe Thunderstorm Warning | LIX | Pearl River | 26 min |
Nearby
Tornado Warnings in Mississippi, 2004Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.